I rank Lidocaine 26 out of 33 drugs.
We can use Lidocaine for ventricular fibrillation and for ventricular tachycardia without pulses.
We no longer use Lidocaine for ventricular tachycardia with pulses (Amiodarone is preferred by the American Heart Association). Until recently we used to use Lidocaine for VT with pulses, and much longer ago, used it for ventricular ectopy. Nowdays, ventricular ectopy is pretty much left alone.
If we did not also carry Amiodarone, I would rank Lidocaine higher. When forced to choose between the two, I take Amiodarone. The research is sketchy, but I have had better luck with Amiodarone. When I have given Lidocaine to people in VT, it hasn’t always turned out too well.
Here’s a 2004 story (with a few new edits) called The Man Who Wouldn’t Die where Lidocaine didn’t help (not that Amiodarone would have).
We’re called for a person not feeling well in an elderly housing hi-rise not far from the hospital. The man is an emaciated AIDS patient, who is laying naked on the couch in his dark apartment. He has a colostomy bag. His girlfriend says they were at the emergency department for seven hours today, then left.
“What did the doctors say was wrong?”
“Nothing. We were in the waiting room.”
The fire fighter first responder says he can’t feel a pulse, but the man is talking and alert. Its not unusual to have a difficulty feeling a pulse on some AIDS patients who are often baseline hypotensive. Since it is so dark in the apartment, I just say put him on the stretcher, give him some 02 and we’ll work him in the ambulance.
Downstairs in the ambulance, I try for a blood pressure and can’t hear anything. His nail beds are white. I put in an IV while my partner Arthur puts him on the monitor.
“Why are you grimacing?” Arthur asks.
The man is suddenly writhing.
“My chest hurts,” he says.
I look at the monitor. Crap. He’s in V-tack.
I slam some lidocaine in the IV line and tell Arthur to get in front and drive to the hospital. We are only a couple blocks away.
I put the pads on the man’s chest. I could give the Lidocaine longer to work (but I don’t think it will) or I could shock him. With no pressure, I probably should have shocked him right away anyway. “This is going to hurt,” I say.
Before I hit the shock button, I pull out my intubation kit and have it ready. (I have had bad experiences with shocking live people in the past.)
I shock him.
“Sorry, I have to do it again.”
I shock him. He’s out. Flat line.
I grab a tube and using a device called a bougie, slide the bougie between the vocal chords, then slide the tube over it. I’m in in like twenty seconds. I do some compressions, ventilate through the tube, grab some epi and slam it in the line, and just like that we are out at the hospital.
Another EMT comes around and helps us unload the patient. When we wheel him into the cardiac room, the doctor takes one look at his emaciated body and says, “He’s asystole, he’s dead.”
“But he just coded like two minutes ago,” I say.
“Look at him, he’s terminal.”
The doctor is right. He looks like a Biafrian.
“He was v-tack. I shocked him twice. He was here for seven hours today in the waiting room.”
The doctor ponders a moment, looks at the ECG, says, “11:34,” and leaves the room.
The nurse takes the rest of my report, then writes in the time, then goes over to prepare the body.
The man takes a breath, a deep gasp.
She jumps. “Oh, my god.”
He gasps again, and with each gasp, his breathing becomes more regular. She hooks him up to the monitor. He has a rythmn.
“I guess I better get the doctor.”
She comes back with the doctor just in time to see the man take his last gasp. The monitor goes back to straight line.
The doctor shakes his head. “He’s dead,” he says.
“You don’t want to give him some epi?”
He turns to leave the room. The man takes another deep gasp.
The doctor turns and glares at him as if to command him to cut it out. He’s still breathing.
The doctor approaches, lays his hand on the man. He stops breathing.
“I’m giving him epi,” the nurse says.
“Fine,” the doctor says. He glares at me. “Thanks again,” he says.
I have been bringing him a number of codes lately. “My pleasure,” I say.
I leave to write my run form. When I come back fifteen minutes later there is a sheet over the man. The nurse stands across the room watching him.
“He’s really dead now?” I ask.
She gives me a sarcastic smile as she accepts my run form, then returns her gaze to the body on the ER table.
The only reason I don’t have Lidocaine lower on my list is because we also use it as premedication for Intraosseous insertion in conscious patients prior to administration of fluid or other drugs. I have not used it this way yet, but I intend to. As I wrote in the following excerpt fromIO on Living Person even though a person may be unconcious, they can still apparently feel the pain of fluids being pushed through an IO.
My preceptee asks if he should give the lidocaine dose before hand. The lidocaine dose is a pain-control measure for conscious patients. While the drill itself causes only minor pain, they say it is the fluids being pushed that really hurts. This guy reacted to the drill with only the faintest of groans. “Not necessary,” I say. “He’s unconscious.”
I prepare a saline flush while my partner spikes a bag. I push the 10 ccs of fluid and from out of the depths of unconsciousness, the patient screams and nearly comes off the stretcher. I keep pushing and he keeps screaming. It is a good thing it only takes four or five seconds to push the saline. As soon as I am done pushing, he drops back to unconsciousness.
I think maybe we should have given him the lidocaine (Although that likely would have hurt just as much pushing the saline in). Maybe next time.
From our Regional Guidelines:
Action: Decreases ventricular irritability
Elevates fibrillation threshold
Indication: Refractory Ventricular Tachycardia or ventricular fibrillation
Recurrent runs of Ventricular tachycardia and after successful defibrillation to prevent the reoccurrence of VF or VT
Contraindication: AV blocks
Sensitivity to medication
Sinus bradycardias, SA arrest or block
Ventricular conduction defects
Not used to treat occasional PVCs
Precaution: Reduce dose in patients with CHF, renal or hepatic diseases
Side effect: Anxiety, apprehension,
Toxicity: Early: decreased LOC, tinnitus, visual
disturbances, euphoria, combativeness, nausea, twitching,
numbness, difficulty breathing or swallowing, decreased heart rate.
Late: Seizure, hypotension, coma, widening QRS complex, prolongation of the
P-R interval, hearing loss, and hallucinations.
Dose: 1.0 -1.5 mg/kg, may repeat 3-5 minutes
IV – Drip usual dosage rate 2-4 mg/min
Route: IV, IO, ET – double usual IV dose.
Pedi dose: 1.0mg/kg total pedi dose-3mg/kg